Alert archive / Missouri / Flash Flood Warnings in 2005

Flash Flood Warning 20, NWS Springfield, MO

April 11, 2005Douglas County, Missouri

NWS Springfield, MO issued this flash flood warning at Apr 11, 2005, 3:31 PM CDT for Douglas County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 11, 2005, 3:31 PM CDT (20:31 UTC)
Expired
Apr 11, 2005, 9:30 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Douglas County, MO

The radar

The Springfield radar (KSGF), 92 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.5 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2005-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 255 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2005-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
255 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
765 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 112031
FFWSGF
MOC067-120230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
331 PM CDT MON APR 11 2005

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DOUGLAS COUNTY IN SOUTHWEST MISSOURI.

* UNTIL 930 PM CDT.

* AT 328 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT      
  EXCESSIVE RAINFALL WAS PRODUCING FLOODING ACROSS THE WARNED AREA. 

* THIS EXCESSIVE RAINFALL WAS CAUSING FLASH FLOODING ACROSS LOW      
  WATER CROSSINGS ACROSS DOUGLAS COUNTY...SPECIFICALLY LOW WATER     
  CROSSINGS AT HIGHWAY Y IN ADDITION TO HIGHWAY SS.  THE HEAVIEST    
  RAINFALL WILL LIKELY END IN THE NEXT HOUR OR TWO. HOWEVER...RUNOFF 
  WILL CONTINUE INTO THE EVENING HOURS. 

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 3704 9212 3681 9214 3682 9289 3706 9288

$$

SAW
2 follow-up statements
000 
WGUS73 KSGF 112117
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
416 PM CDT MON APR 11 2005

MOC067-120230-
DOUGLAS MO-
416 PM CDT MON APR 11 2005

...FLASH FLOOD WARNING CONTINUES FOR DOUGLAS COUNTY UNTIL 930 PM
CDT...

AT 330 PM CDT...EMERGENCY MANAGEMENT OFFICIALS REPORTED THAT FLASH 
FLOODING WAS OCCURRING ACROSS LOW WATER CROSSINGS AT HIGHWAY Y AND 
HIGHWAY FF.  AFTER A BREAK IN THE RAIN...ADDITIONAL SHOWERS AND 
THUNDERSTORMS WILL MOVE IN FROM THE WEST LATER THIS EVENING.  RUNOFF 
WILL CONTINUE TO PRODUCE FLOODING OF LOW WATER CROSSINGS THROUGH THE 
EVENING HOURS.  

BECAUSE OF THE HILLY TERRAIN OF THE OZARKS...THERE ARE HUNDREDS OF
LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO
NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT
ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES
AWAY.

$$

SAW
000 
WGUS73 KSGF 112339
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
638 PM CDT MON APR 11 2005

MOC067-120230-
DOUGLAS MO-
638 PM CDT MON APR 11 2005

...FLASH FLOOD WARNING CONTINUES FOR DOUGLAS COUNTY UNTIL 930 PM
CDT...

AT 634 PM CDT...EMERGENCY MANAGEMENT OFFICIALS REPORTED THAT LOW 
WATER CROSSINGS CONTINUED TO BE FLOODED...CLOSING PORTIONS OF 
HIGHWAY Y AND HIGHWAY FF.

BECAUSE OF THE HILLY TERRAIN OF THE OZARKS...THERE ARE HUNDREDS OF
LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO
NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT
ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES
AWAY.

$$

SAW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Apr 11, 2:15 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Apr 11, 2:15 PM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
215 PM CDT MON APR 11 2005

.DISCUSSION...

UPPER LOW CONTINUES TO SPIN OVER CENTRAL KANSAS WITH DRY SLOT NOSING
NORTHWARD INTO EASTERN KANSAS. THE SUNSHINE IN THE DRY SLOT IS
ALLOWING FOR SURFACE HEATING TO OCCUR OVER EASTERN KANSAS SPREADING
INTO WESTERN MISSOURI LATER THIS AFTERNOON. MID LEVEL SPEED MAX OF
60-80KT IS NOSING NORTHWARD INTO THE REGION STRETCHING THE HODOGRAPH
WITH 0-6KT SHEAR IN EXCESS OF 50KT. LOW LEVEL WIND FIELD ARE WEAK SO
TORNADO THREAT IS LOW...HOWEVER WITH INCREASING INSTABILITY AND
CONVERGENCE ALONG THE DRYLINE...WOULD EXPECT SCATTERED CONVECTION TO
BREAK OUT OVER THE NEXT COUPLE OF HOURS. SBCAPES AROUND 1000 J/KG
COMBINED LOW WET BULB ZERO HEIGHTS AND STRONG SHEAR WILL SET THE
STAGE FOR ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL THE PRIMARY
THREAT.

CONVECTION SHOULD BEGIN TO WEAKEN SHORTLY AFTER SUNSET WITH THE LOSS
OF DAYTIME HEATING...SO ANY SEVERE THREAT SHOULD BE CONFINED TO
AREAS MAINLY WEST OF HIGHWAY 65. SCATTERED SHOWERS/THUNDERSTORMS
COULD CONTINUE INTO THE OVERNIGHT HOURS OVER EASTERN PORTIONS OF THE
CWA...WITH TREND TOWARD DRYING OVER WESTERN AREAS AS DRIER AIR WRAPS
AROUND THE UPPER LOW AND INTO THE AREA.

UPPER LOW WILL DRIFT EAST TOMORROW ENDING UP OVER SOUTHERN MISSOURI.
MID LEVEL COLD POCKET (500MB TEMPS NEAR -22C) WILL BE OVERHEAD...SO
IF WE GET ANY SUNSHINE TOMORROW...THE ATMOSPHERE WOULD DESTABILIZE
ENOUGH FOR SCATTERED SHOWERS AND THUNDERSTORMS. AM CONCERNED THAT A
LARGE CHUNK OF CENTRAL KS HAS REMAINED CLOUDY TODAY UNDER THE UPPER
LOW...AND JUST SIMPLY EXTRAPOLATING THAT EASTWARD TOMORROW WOULD
MEAN OUR CWA WOULD BE SOCKED IN AND CONSIDERABLY COLDER THAN GOING
FORECAST. HAVE TRENDED TEMPS DOWN A BIT IN THE GRIDS...BUT IF SKIES
REMAIN COMPLETELY CLOUDY THEN EVEN THOSE TEMPS MAY BE TOO GENEROUS.

UPPER LOW WILL CONTINUE TO MIGRATE EASTWARD THROUGH MIDWEEK WITH
SYSTEM GRADUALLY LOOSENING ITS GRIP ON THE AREA. BY WEDNESDAY NIGHT
SKIES COULD CLEAR OUT WITH RIDGE AXIS NEARBY...SO HAVE NUDGED
TEMPERATURES DOWNWARD IN THE GRIDS BUT MAYBE NOT ENOUGH.

VERY FEW CHANGES MADE TO THE GOING EXTENDED GRIDS. IT STILL APPEARS
AS THOUGH THE AN UPPER RIDGE WILL FLOP EASTWARD INTO THE MISSISSIPPI
VALLEY REGION THIS WEEKEND AS THE CUT OFF LOW AND DEEP TROUGH
FINALLY MOVE OFF THE EASTERN SEABOARD. AT THIS POINT...IT LOOKS LIKE
WE SHOULD BE IN STORE FOR AN ABSOLUTELY FABULOUS WEEKEND.
TEMPERATURES SHOULD BE SLIGHTLY ABOVE AVERAGE AND PRECIPITATION
CHANCES WILL ONLY BEGIN TO SLOWLY INCREASE SUNDAY INTO MONDAY AS
SOME OF THE MEDIUM RANGE MODELS BREAK DOWN THAT UPPER RIDGE AND
BRING A FAIRLY SIGNIFICANT SHORTWAVE EASTWARD INTO THE MIDDLE
MISSISSIPPI VALLEY. THERE IS STILL SOME SPREAD IN THE MODELS
REGARDING THE SCENARIO SO ONLY KEPT SCHC POPS GOING SUNDAY INTO
MONDAY UNTIL THE MODELS COME AROUND TO A BIT BETTER AGREEMENT.

IZZI

&&

.AVIATION...

STORM SYSTEM OVER KANSAS WILL GRADUALLY SHIFT OVER SOUTHERN MISSOURI
TONIGHT.  IN THE LOW LEVELS...A DRIER AIRMASS WAS
APPROACHING...WHICH SHOULD HELP KEEP CONDITIONS WITHIN THE VFR
CATEGORY.  HOWEVER...THUNDERSTORMS MAY DEVELOP ALONG THE DRYLINE
THIS AFTERNOON...AND IF THE JLN OR SGF AIRPORTS ARE AFFECTED BY A
THUNDERSTORM...THEN FLIGHT CONDITIONS WILL TEMPORARILY FALL DURING
THE STORM.

SOME FOG AND LOW CEILINGS ARE POSSIBLE IN THE MORNING AS A DECK OF
STRATUS MOVES IN.  THE FOG AND LOW CEILINGS WILL BE SHORT LIVED AS
GOOD MIXING OF DRIER AIR WILL IMPROVE FLIGHT CONDITIONS BY MID TO
LATE MORNING.

CRAMER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

WFO SGF
Hazardous weather outlook, Apr 11, 1:00 PM CDT, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT MON APR 11 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-121100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
100 PM CDT MON APR 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED THUNDERSTORMS...ISOLATED STORMS MAY PRODUCE:
    HAIL UP TO THE SIZE OF QUARTERS.
    AND HEAVY DOWNPOURS.

  AREAS AFFECTED AND TIMING:

  SCATTERED THUNDERSTORMS COULD BEGIN TO AFFECT WESTERN PORTIONS OF
  THE OUTLOOK AREA BETWEEN 4 PM AND 7 PM...WITH THE THUNDERSTORM
  THREAT GRADUALLY SHIFTING NORTHEAST ACROSS THE OUTLOOK AREA THIS
  EVENING.

  THE GREATEST CHANCE OF ISOLATED SEVERE THUNDERSTORMS WILL BE NORTH
  AND WEST OF A WARSAW TO CASSVILLE LINE BETWEEN 4 PM AND 9 PM.

  DISCUSSION:

  ISOLATED TO SCATTERED THUNDERSTORMS WILL LIKELY DEVELOP ALONG A
  DRYLINE OVER EASTERN KANSAS THIS AFTERNOON. THUNDERSTORMS ARE
  EXPECTED TO MOVE NORTHEAST AND COULD BEGIN TO AFFECT WESTERN
  PORTIONS OF THE OUTLOOK AREA LATE THIS AFTERNOON...SPREADING
  GRADUALLY EASTWARD THIS EVENING.

  CLOUDINESS WILL CONTINUE TO CLEAR OUT AHEAD OF THIS
  DRYLINE THIS AFTERNOON...WHICH WILL ALLOW THE ATMOSPHERE TO BECOME
  UNSTABLE THIS AFTERNOON ACROSS FAR WESTERN MISSOURI AND EXTREME
  SOUTHEAST KANSAS. COLD TEMPERATURES ALOFT COMBINED WITH THE
  MODERATE INSTABILITY COULD ALLOW FOR ISOLATED STORMS TO BECOME
  SEVERE WITH LARGE HAIL THE PRIMARY THREAT.

  THUNDERSTORMS SHOULD DIMINISH IN COVERAGE AND INTENSITY BY MID TO
  LATE EVENING AS THE STORMS MOVE EASTWARD ACROSS THE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  ISOLATED THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON...MAINLY
  NORTHEAST OF AN OSCEOLA TO WEST PLAINS LINE.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE REQUIRED FOR PORTIONS OF WESTERN
  MISSOURI AND EXTREME SOUTHEAST KANSAS BETWEEN 4 PM AND 9 PM.

IZZI

In the hours before

Local storm report, Apr 11, 3:29 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
329 PM CDT MON APR 11 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0325 PM     FLASH FLOOD      AVA                     36.95N 92.65W
04/11/2005                   DOUGLAS            MO   EMERGENCY MNGR

            HIGHWAYS Y AND SS IMPASSABLE DUE TO WATER OVER ROADWAYS.

AL

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 3:45 PM CDTFlash Flood WarningSGFCamden, Howell, Laclede, Miller, Pulaski, Texas and 1 more6 hr

Nearby

Flash Flood Warnings in Missouri, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.